Journal Logo

The Case Files

The Case Files

A Rare Double Whammy of Drug Reactions

Hardy, Susanne DO; Cooper, Nicholas

doi: 10.1097/01.EEM.0000651020.12970.f8
    drug reactions. Fig. 1. Dusky coalescing macules and papules with diffuse pustular involvement of the cheeks, chin, and neck.
    Figure
    Figure
    Figure
    Figure

    A 31-year-old woman with a history of Crohn's disease who was on vedolizumab and worked as a primate veterinarian presented to the emergency department with two days of a rapidly worsening maculopapular and pustular skin rash. The rash erupted as painful macules on her face and spread caudally to her upper extremities and torso. She reported a fever of 106°F at home. Pustules erupted from the macules a day later, and she developed oral, conjunctival, and vaginal ulcers. Her condition was associated with diffuse pain and pruritus, odynophagia, blurred vision, dysuria, and vaginal discharge.

    She had received one dose of ceftriaxone and one of azithromycin from an urgent care center as treatment for sinusitis three days before her ED presentation. She visited another ED between going to the urgent care and our ED, where they treated her rash as an allergic reaction and gave her a dose of epinephrine and Benadryl. She did not get any relief, and the rash spread with continued fever.

    Initial vitals showed her to be afebrile at 37.3°C and tachycardic at 110 bpm. Multiple dusky coalescing macules were on her upper arms, thighs, and face with a positive Nikolsky sign on her left shoulder. There were multiple coalescing white pustules over her face, including her forehead, chin, and cheeks. (Fig. 1) Small, denuded erosions were also present over her left upper eyelid 8x3 mm in length, as well as four to five left nasal sidewall erosions measuring 2-3 mm each. Multiple erosions within the oral cavity (Fig. 2), vaginal mucosa, perineum, and anus at the six o'clock position were also noted. She also had edematous eyelids and diffuse conjunctival injection. Initial labs were mainly unremarkable with a leukopenia of 3.4x103/L.

    Given the concern for Stevens-Johnson syndrome (SJS) with her positive Nikolsky sign, she was admitted to the ICU for close monitoring. Azithromycin had already been stopped as a possible offending agent. Dermatology and infectious disease were consulted. Her treatment continued with regular application of petroleum jelly to all desquamating regions, continuation of Dilaudid for pain management, and placement of a Foley catheter to prevent urethral adhesions.

    Reassessment of the patient at one week showed drastic improvement of her mucocutaneous lesions and odynophagia. She was discharged two weeks after her arrival at the ED. The final diagnosis after consults and a skin biopsy was consistent with simultaneous SJS and acute generalized exanthematous pustulosis (AGEP) presentations.

    Overlapping SCARs

    Stevens-Johnson syndrome is a severe cutaneous adverse reaction to medication that causes bullae formation and mucocutaneous erosions. This condition affects roughly two to seven people per million per year, with a general mortality rate of around 10 percent. (UpToDate. March 12, 2019; http://bit.ly/2MpUy9d.) Similarly, acute generalized exanthematous pustulosis is a rare cutaneous adverse reaction affecting one to five people per million each year that presents with eruption of nonfollicular pustules, and is usually secondary to medication administration. (UpToDate. August 15, 2019; http://bit.ly/2VXCoyM.)

    Dermatology diagnosed our patient with SJS by less than five percent body surface area involvement of cutaneous erosions but greater than 40 percent body surface area involvement of threatened skin, and attributed the SJS to ceftriaxone administration. Dermatology also said she had concurrent AGEP secondary to azithromycin administration due to the diffuse erythematous pustular rash.

    Figure
    Figure:
    Fig. 2. Ulceration of the oral mucosa with right-sided intranasal erosions and diffuse pustules across the cheeks and chin.

    Common triggers for SJS include allopurinol, carbamazepine, lamotrigine, sulfonamide antibiotics, nevirapine, penicillins, and Mycoplasma pneumoniae infections. (UpToDate. March 12, 2019; http://bit.ly/2MpUy9d.) M. pneumoniae-induced SJS is more common in children, and affects mainly mucosal regions with limited to no skin involvement. (UpToDate. March 12, 2019; http://bit.ly/2MpUy9d.) Common triggers for AGEP include aminopenicillins, macrolides, cephalosporins, hydroxychloroquine, sulfonamides, diltiazem, and terbinafine. Isolated cases of M. pneumoniae-induced AGEP have been recorded, but are far less common because drugs are responsible for 90 percent of AGEP cases. (UpToDate. August 15, 2019; http://bit.ly/2VXCoyM.) Our patient's condition was more likely related to drugs than to M. pneumoniae due to the timeline and onset of symptoms after administration of known SJS and AGEP medication triggers.

    Adverse cutaneous reactions to drugs are a common occurrence in the hospital, involving two to three percent of patients. (Orphanet J Rare Dis. 2012;7:72; http://bit.ly/2MTsw53.) Severe combined cutaneous reactions related to drug administration are rare and affect up to two percent of the population experiencing adverse reaction. (Orphanet J Rare Dis. 2012;7:72; http://bit.ly/2MTsw53.) AGEP, SJS-toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms are classified as severe cutaneous adverse reactions (SCARs). (Case Rep Dermatol. 2017;9[2]:1; http://bit.ly/2J0N7mB.) One study analyzed 216 cases of SCARs over seven years and found a true overlap of multiple SCARs in only 2.1 percent of cases. (Case Rep Dermatol. 2017;9[2]:1; http://bit.ly/2J0N7mB.)

    Diagnosing this patient with AGEP and SJS SCARs presented multiple benefits for treatment and prognosis. AGEP typically resolves within two weeks after removal of the offending agent, but SJS carries a much higher mortality rate and more aesthetic complications. By diagnosing the patient with both disorders, we were able to recognize the severity of her condition and appropriately admit her to the ICU to prevent worsening SJS complications. By identifying both SCARs, we then found the most likely offending agents for each disease. In her case, the SJS was secondary to ceftriaxone and AGEP to azithromycin use. Differentiation of SJS and AGEP allowed her to avoid both offending agents and prevent recurrence.

    Dr. Hardyis an assistant professor of emergency medicine at the Emory University School of Medicine in Atlanta, andMr. Rossis a medical student at Ross University School of Medicine in Bridgetown, Barbados.

    Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.